Levels Rising while sleeping

By stevenyjets Latest Reply 2011-03-19 13:08:40 -0500
Started 2011-03-08 10:53:57 -0600

I was curious if anyone else had this happen to them; My BSL has been rising as I sleep. Before I go to bed I drink a glass of water. For the past two nights I have not eaten ANYTHING after dinner (6:00) I take Byetta (10mg) before dinner and 1000 mg Metformin directly after dinner. In the morning my BSL has been 20-30 points higher than right before I go to sleep.

I'm confused!!

21 replies

jlenczycki 2011-03-19 13:08:40 -0500 Report

I had the same issue, and discovered if I had a cup of Almond milk before bed my sugar was not nearly as elevated in the am. Being that I'm controlled by diet and excercise, I have found that the almond milk is a great alternative to other snacks, and the sweetened vanilla one is a great way to curb my sweet tooth attacks. It's like drinking a milkshake!

Evelynkay 2011-03-10 16:30:41 -0600 Report

I had the same prob so my doc inceased my lantus to 35 units at bedtime and it seems to help.I use to be on Byetta too but was switched to victoza and going good .I cant take metformin …cant tolarate it.on all injections now novalog victoza lantus.

Bigfatty 2011-03-09 14:39:13 -0600 Report

I my self have had that problem i take my metformin after the first bite of food instead of after and do not have any carbs after dinner i try to eat if anything a protein snack and that will help with high bsl in the morning hope the info can help

FlyingRaven 2011-03-09 02:25:56 -0600 Report

I've had this when i sleep heavier. Since during the day i'm active, my body doesn't move around and in the morning i'll find my number's higher. I too am taking 1000 mg of Metformin 2 times a day. (30 minutes prior to breakfast and 30 minutes prior to supper) then walk for 30 minutes and then test about 1 1/2 hours after my last meal (5:30 p.m.) Then take insulin prior to bed. I've been told through my health educator to make sure i'm getting 150 carbs per day or 50 carbs per meal and keep my calories up to 1500 and balanced.

WendyFR 2011-03-08 19:43:42 -0600 Report

I have also experienced most of my life. It stopped after receiving my pump about 2 years ago.

rachaeltype1 2011-03-08 17:06:08 -0600 Report

this is known at Dawn Phenomenon. Pretty common with type 1s like myself. Its a pretty inevitable thing to happen, but maybe set an alarm for 2 or 3am and check you bsl for a week. document everything, then take it to your endocrinologist. :) most likely you'll be okay though..

waricks 2011-03-08 14:08:25 -0600 Report

Yes - I experience the same thing. I am Type 2 and i tried the cracker/peanut butter thing. Worked pretty good. But my doc put me on 5 mg Glyboryde and that made things alot better. However I started to experience random low BSL at night and I hated that so I stopped taking the Glyboryde and am back the snack before bed instead. It is not as good but I don't have the lows anymore.

MewElla 2011-03-08 12:59:05 -0600 Report

My hardest # of the day is the fasting #. I was told to try a snack a night before I go bed..usually have a graham cracker/w pnt butter. The pnt butter is a slow digesting food, that helps me thru the nite and now the morning fast #'s are great. It definitely works for me Good Luck.

stevenyjets 2011-03-08 11:59:53 -0600 Report

Thank you all for your replies…very good information! This site is a very usefull tool and it's nice to be able to discuss things with people who go through the same issues!

Steve45694 2011-03-08 12:11:59 -0600 Report

That's why I love my DC family. Very inormative and great people to be associated with… Glad we can help.

Steve45694 2011-03-08 11:47:30 -0600 Report

Your sugar will raise at night due to where your not active and your liver will keep working and your body isn't expelling waste as much as it would if you were awake and it builds up in your system. That's why your urine is usually darker in the morning when you get out of bed {didn't mean to gross anyone out}. That's what my doctor told me at least. I have to take extra insulin for this at night. Hope this helps, God bless!

MOMMY_OF_AN_ANGEL 2011-03-08 11:17:28 -0600 Report

i am insulin dep. but this happens to me as well. Fact is, were not doing anything while we sleep (as far as exercise) so our bloodsugars just tend to rise. I really have no idea how the pills work for diabetes, but if I want my sugar to be lower in the morning when I wake up, I need to take a couple of extra units of insulin before i go to sleep. Maybe your dr can adjust it if this concerns you. It shouldnt even require a dr appt if you dont want to have to go. I can usually discuss a lot of things over the phone with my doc :)

CaliKo 2011-03-08 11:13:56 -0600 Report

Hi, and welcome to the site. I know it may seem counter-intuitive, but sometimes it helps to have a snack before bed. I usually have a whole grain carb (15 g) with a little fat. The trick is you want a slow digesting carb through as much of the night as possible to avoid your glucose level dropping to a point where your body will over-correct. That's part of why we shouldn't go too long between meals, and what makes the fasting blood glucose in the morning usually the hardest to control. Good luck!

Art Loving
Art Loving 2011-03-08 11:08:48 -0600 Report

I experience this. I'm a Type 2 without medication. "Morning Phenomnen" is also a name for it. The liver secrets more insulin to prepare you for the day. My BS is highest when I wake even though I've fasted for 8-12 hours. Seems the longer I go the higher it can be. I was told to eat protein before going to bed, but it didn't make a difference. I am getting good results my taking cinnamon capsules about 2000mg that I got at CVS. It's reduces the BS. Not perfect but I've seen improvement.

realsis77 2011-03-08 11:00:48 -0600 Report

Yes I believe its called the Dawn effect. I've read a little bit about it. I suggest you look it up and that will explain it far better than I ever could its sort of technical. I hope ii have the name correct. I think I do? If not I'm sorry. But I have read of this being a common problem.hopefully someone else can explain this better than myself. I hope this helps in some way. Good luck and God bless!

Next Discussion: Medication Dog Chain »